Electronic Journal of Probability

Multifractal Analysis of a Class of Additive Processes with Correlated Non-Stationary Increments

Julien Barral and Jacques Véhel

Full-text: Open access

Abstract

We consider a family of stochastic processes built from infinite sums of independent positive random functions on $R_+$. Each of these functions increases linearly between two consecutive negative jumps, with the jump points following a Poisson point process on $R_+$. The motivation for studying these processes stems from the fact that they constitute simplified models for TCP traffic on the Internet. Such processes bear some analogy with Lévy processes, but they are more complex in the sense that their increments are neither stationary nor independent. Nevertheless, we show that their multifractal behavior is very much the same as that of certain Lévy processes. More precisely, we compute the Hausdorff multifractal spectrum of our processes, and find that it shares the shape of the spectrum of a typical Lévy process. This result yields a theoretical basis to the empirical discovery of the multifractal nature of TCP traffic.

Article information

Source
Electron. J. Probab., Volume 9 (2004), paper no. 16, 508-543.

Dates
Accepted: 24 May 2004
First available in Project Euclid: 6 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1465229702

Digital Object Identifier
doi:10.1214/EJP.v9-208

Mathematical Reviews number (MathSciNet)
MR2080607

Zentralblatt MATH identifier
1096.60021

Subjects
Primary: 60G17: Sample path properties
Secondary: 28A80: Fractals [See also 37Fxx] 60G30: Continuity and singularity of induced measures

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Barral, Julien; Véhel, Jacques. Multifractal Analysis of a Class of Additive Processes with Correlated Non-Stationary Increments. Electron. J. Probab. 9 (2004), paper no. 16, 508--543. doi:10.1214/EJP.v9-208. https://projecteuclid.org/euclid.ejp/1465229702


Export citation

References

  • J.-M. Aubry, S. Jaffard. Random wavelet series. Comm. Math. Phys. 227 (2002), no. 3, 483–514.
  • F. Baccelli and B. Thomas. Window Flow Control in FIFO Networks with Cross Traffic. Inria Tech. Rep. RR-3434 (1998).
  • F. Baccelli and D. Hong. TCP is Max-Plus Linear and what it tells us on its throughput. Inria Tech. Rep. RR-3986 (2000).
  • F. Baccelli and D. Hong. AIMD, Fairness and Fractal Scaling of TCP Traffic. INFOCOM (June 2002).
  • F. Baccelli and D. Hong. Interaction of TCP Flows as Billiards. Inria Tech. Rep. RR-4437 (2002).
  • J. Barral and J. Lévy Véhel. Large deviation spectrum of a class of additive processes with correlated non-stationary increments. In preparation, (2003).
  • J. Barral and J. Lévy Véhel. Multifractality of TCP explained. Inria Tech. Rep (2004).
  • J. Barral and B.B. Mandelbrot. Multifractal products of cylindrical pulses. Probab. Theory Related Fields 124 (2002), no. 3, 409–430.
  • J. Bertoin. Lévy processes. Cambridge Tracts in Mathematics 121. Cambridge University Press, Cambridge, 1996. x+265 pp. ISBN: 0-521-56243-0.
  • A. Chaintreau, F. Baccelli and C. Diot. Impact of Network Delay Variation on Multicast Session Performance With TCP-like Congestion Control. Inria Tech. Rep. RR-3987 (2000).
  • M. Crovella and A.Bestavros. Self-similarity in World Wide Web traffic: Evidence and possible causes. IEEE/ACM Trans. on Networking 5, no. 6 (1997) 835-846.
  • R.M. Blumenthal and R.K. Getoor. Sample functions of stochastic processes with stationary independent increments. J. Math. Mech. 10 (1961), 493–516.
  • T. D. Dang, S. Molnar and I. Maricza. Queuing Performance Estimation for General Multifractal Traffic. International Journal of Communication Systems 16 (2), (2003) 117-1363.
  • R. Gaigalas and I. Kaj. Convergence of scaled renewal processes and a packet arrival model. Bernoulli 9 (2003), 671–703.
  • C. Houdré and J. Lévy Véhel. Large deviation multifractal spectra of certain stochastic processes. Preprint (2003).
  • P. Jacquet. Long term dependences and heavy tails in traffic and queues generated by memoryless ON/OFF sources in series. Inria Tech. Rep. RR-3516 (1998).
  • S. Jaffard. Old friends revisited: the multifractal nature of some classical functions. J. Fourier Anal. Appl. 3 (1997), 1–22.
  • S. Jaffard. The multifractal nature of Lévy processes. Probab. Theory Related Fields 114 (1999), 207–227.
  • S. Jaffard. On lacunary wavelet series. Ann. Appl. Probab. 10(2000), 313–329.
  • J.-P. Kahane. Produits de poids aléatoires indépendants et applications. (French) [Products of independent random weights, and applications.] Fractal geometry and analysis (Montreal, PQ, 1989), 277–324, NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., 346, Kluwer Acad. Publ., Dordrecht, 1991.
  • M. Ledoux and M. Talagrand. Probability in Banach spaces. Isoperimetry and processes. Ergebnisse der Mathematik undihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], 23. Springer-Verlag, Berlin, 1991. xii+480 pp. ISBN: 3-540-52013-9.
  • W. E. Leland, M. S. Taqqu, W. Willinger and D. V. Wilson. On the self-similar nature of Ethernet traffic (Extended Version). IEEE/ACM Trans. on Networking 2 (1994) pp. 1-15.
  • J. Lévy Véhel and R. Riedi. Fractional Brownian motion and data traffic modeling: The other end of the spectrum. Fractals in Engineering J. Lévy Véhel, E. Lutton and C. Tricot, Eds., Springer Verlag, 1997.
  • J. Lévy Véhel and B. Sikdar. A Multiplicative Multifractal Model for TCP Traffic. Proceedings of IEEE ISCC (2001), 714-719.
  • B.B. Mandelbrot. Intermittent turbulence in self-similar cascades: divergence of hight moments and dimension of the carrier. J. Fluid. Mech. 62 (1974), 331–358.
  • B.B. Mandelbrot. A class of multinomial multifractal measures with negative (latent) values for the “dimension” $f(\alpha)$. Fractals' Physical Origins and Properties. Proceedings of the Erice Meeting, 1988. L. Pietronero, Ed., Plenum Press, New York, 1989, pp 3–29.
  • V. Paxson and S. Floyd. Wide area traffic: The failure of Poisson modeling. IEEE/ACM Trans. on Networking 3 (1995), 226-244.
  • V. Pipiras, M.S. Taqqu and J.B. Levy. Slow, fast and arbitrary growth conditions for renewal reward processes when the renewals and the rewards are heavy tailed. Boston University Preprint (2002).
  • R. H. Riedi and J. Lévy-Véhel. TCP Traffic is multifractal: A numerical study. Inria Tech. Rep. RR-3129 (2000).
  • L. A.Shepp, L. A. Covering the line with random intervals. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 23 (1972), 163–170.
  • W. R. Stevens. TCP/IP illustrated volume 1. Addison Wesley, 1994.
  • W.F. Stout. Almost sure convergence. Probability and Mathematical Statistics, Vol. 24. Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1974. x+381 pp.